Calcium channel blockers block the small pores in cells that allow calcium to move in and out and widen blood vessels. It's not clear exactly how the drugs work, but they are used to lower blood pressure, improve irregular heartbeats, and treat migraines. They may also help stabilize moods.
Fran Szabo, 61, of Bethlehem, Pa., is one of those moms who speak glowingly about her kids without sounding like she’s trying to one-up other mothers. All three are successful in their careers and personal lives.
But the road to this happiness, Fran acknowledges, was bumpy for her, husband Paul, and sons Thad, 36, Vance, 32, and Ross, 29. Ross and Thad were both diagnosed with bipolar disorder so severe they required psychiatric hospitalizations. For years after that, Thad was estranged from the...
Sometimes, a headache can develop after taking certain calcium channel blockers. These headaches should gradually disappear once you have been taking the medication for a while. Talk to your doctor if headaches continue. Some people also report tenderness, swelling, or bleeding of the gums when starting to take calcium channel blockers. Regular brushing, flossing, and gum massages along with routine dental visits can help lessen this effect. As with any medication, it is important to see your doctor regularly to make sure the drug is working properly.
Calcium channel blockers tend to cause fewer serious side effects than some other drugs used to treat bipolar disorder. However, they are not as well studied and may not be effective.
Common calcium channel blocker side effects include:
WebMD Medical Reference: "Bipolar Disorder (Manic Depressive Disorder)."
WebMD Assess Plus: Bipolar Disorder Assessment.
National Institute for Mental Health: "Step-BD Womens Studies."
Massachusetts General Hospital Bipolar Clinic & Research Program.
MedicineNet.com: "Bipolar Disorder (Mania)."
WebMD Medical Reference: "Effects of Untreated Depression."
American Psychiatric Association: "Practice Guideline for the Treatment of Patients With Bipolar Disorder."
Joseph Goldberg, MD on October 27, 2014